Illinois, 2009Flash Flood and Hail in Illinois, July 28, 2009
July 28, 2009 · NWS ILX · 5 events in 2 counties and zones
Thunderstorms developed along numerous mesoscale outflow boundaries during the afternoon of July 28th. A couple of the storms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along numerous mesoscale outflow boundaries during the afternoon of July 28th. A couple of the storms became severe, producing large hail and damaging winds. Due to the slow movement of the storms in a highly saturated environment, heavy raifall led to localized flash flooding across parts of Sangamon County. In addition, numerous funnel clouds were spotted along the outflow boundaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 28, 12:05 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 28, 12:05 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT TUE JUL 28 2009
.DISCUSSION...
ISSUED 1258 PM CDT TUE JUL 28 2009
SENT A QUICK ZONE UPDATE TO BETTER REFLECT CURRENT TRENDS. LOWERED
POPS ACROSS THE NORTH WHERE INSTABILITY IS WEAKEST AND MID-LEVEL
CLOUD DECK IS THICKEST. 12Z WRF-NMM SUGGESTS THIN LINE OF
CONVECTION FIRING AHEAD OF APPROACHING FRONT ALONG THE I-72
CORRIDOR AFTER 21Z. THEREFORE LEFT POPS IN THE LIKELY CATEGORY
ACROSS THE CENTRAL ZONES. RAISED AFTERNOON HIGH TEMPS
EVERYWHERE...WITH LOWER 80S NORTH AND MIDDLE TO UPPER 80S SOUTH.
BARNES
&&
.AVIATION...
ISSUED 1233 PM CDT TUE JUL 28 2009
SCATTERED CONVECTION EXPECTED TO DEVELOP ALONG SLOWLY ADVANCING
COLD FRONT THIS AFTERNOON/EVENING...WITH 12Z MODELS INDICATING
MOST LIKELY LOCATION ALONG THE I-72 CORRIDOR AFTER 21Z. DUE TO
UNCERTAINTY WITH COVERAGE AND TIMING OF STORMS...WILL ONLY CARRY
VCTS BETWEEN 21Z AND 05Z. ANY CONVECTION THAT DEVELOPS WILL TEND
TO DIMINISH LATER THIS EVENING AS INSTABILITY IS LOST. WILL
THEREFORE DROP THE MENTION OF THUNDER FOR THE OVERNIGHT HOURS.
WINDS THIS AFTERNOON AND TONIGHT WILL BE QUITE LIGHT DUE TO WEAK
PRESSURE GRADIENT IN VICINITY OF FRONT. WITH AMPLE LOW-LEVEL
MOISTURE AND LIGHT/VARIABLE WINDS...MAY SEE SOME PATCHY FOG
OVERNIGHT...ESPECIALLY AT LOCATIONS THAT PICK UP PRECIP THIS
EVENING. FRONT WILL SLOWLY SAG TO THE I-70 CORRIDOR BY WEDNESDAY
MORNING...AS DRIER AIR TRICKLES IN FROM THE NORTH. WILL BEGIN TO
CLEAR THINGS OUT AT KPIA AFTER 14Z...BUT WILL MAINTAIN MID-LEVEL
CLOUD DECK AT THE REMAINING TERMINALS THROUGH 18Z.
BARNES
&&
.PREV DISCUSSION...
ISSUED 1040 AM CDT TUE JUL 28 2009
COLD FRONT SLOWLY SAGGING SOUTHWARD INTO NORTHERN ILLINOIS THIS
MORNING...WITH BAND OF CLOUDINESS AND SCATTERED LIGHT SHOWERS
NOTED ACROSS THE NORTHWESTERN HALF OF THE KILX CWA. DUE TO THE
CLOUD COVER...15Z TEMPS ARE ONLY IN THE LOWER TO MIDDLE 70S ALONG
AND NORTHWEST OF THE ILLINOIS RIVER. MEANWHILE...ABUNDANT
SUNSHINE HAS PUSHED TEMPS INTO THE LOWER 80S ACROSS THE EAST AND
SOUTHEAST. HAVE ADJUSTED HIGH TEMPS BY A FEW DEGREES TO BETTER
ACCOUNT FOR THE CURRENT TRENDS...WITH HIGHS RANGING FROM THE UPPER
70S FROM PEORIA NORTHWARD...TO THE MIDDLE 80S ALONG AND EAST OF
I-57. 12Z MODELS CONTINUE TO INDICATE PRECIP INCREASING IN
COVERAGE ALONG/AHEAD OF FRONT THIS AFTERNOON...AS UPPER WAVE
INTERACTS WITH BOUNDARY. WILL THEREFORE MAKE NO CHANGES TO THE
CURRENT POP FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST INTO TONIGHT AS THE FRONT MAKES ONLY SLOW PROGRESS
SOUTHWARD.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 10:47 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT TUE JUL 28 2009
ILZ027>031-036>038-040>055-291100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
1147 AM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND EAST CENTRAL
ILLINOIS THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA.
THE STORMS MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS TO 45
MPH...BUT SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH THE PASSAGE
OF A SECOND COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ056-057-061>063-066>068-071>073-291100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
1147 AM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT EAST CENTRAL AND SOUTHEAST
ILLINOIS THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA.
THE STORMS MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS TO 45
MPH...BUT SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING SOUTH OF
I-70...HOWEVER NO SEVERE WEATHER IS EXPECTED.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...WITH THE
PASSAGE OF A SECOND COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Event by event
3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Sangamon
- When
- July 28, 1:36 PM CST to 7:00 PM CST
- Where
- Sangamon County, 3.63 mi WSW of Lowder to 2.15 mi S of Prouty
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.539, -89.917
Rainfall rates of 2 to 3 inches per hour for two hours, from slow moving thunderstorms, produced flash flooding in several locations of southern Sangamon County. Nearly 7.00 inches of rain was reported in rural areas about 4 miles south of Loami. Numerous rural roads were inundated. In addition, numerous streets in the city of Chatham were flooded and impassible.
Hail, Sangamon
- When
- July 28, 1:56 PM CST to 1:57 PM CST
- Where
- Sangamon County, 2.12 mi E of Springfield
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -89.610
Hail, Sangamon
- When
- July 28, 2:05 PM CST to 2:06 PM CST
- Where
- Sangamon County, 3 mi NE of Springfield
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.831, -89.610
Oval-shaped hail was reported, with the largest portion of the hailstones measuring 1.50 inches in diameter.
Hail, Sangamon
- When
- July 28, 2:10 PM CST to 2:11 PM CST
- Where
- Sangamon County, Riverton
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 39.850, -89.530
Thunderstorm Wind, De Witt
- When
- July 28, 3:15 PM CST to 3:16 PM CST
- Where
- De Witt County, Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -88.950
A two-foot diameter tree was blown down across a road in Clinton. Another tree was blown onto power lines.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188529, 188530, 188531, 188532, 188533.